Cardio-oncology has evolved in the past decade because of the explosion of cancer treatments and related cardiovascular toxicity. However, the intersection between cancer and cardiovascular disease extends beyond toxicology.— Javid J. Moslehi, MD
Tweet this quote
Cardiovascular toxicities associated with cancer treatments are not new. What is new, and what has prompted recent articles in The New England Journal of Medicine,1,2 is the explosion of cancer therapies, which has dramatically changed the natural course of many cancers but can lead to cardiac, vascular, and metabolic complications. An example is the occurrence of rare, but severe and in some cases fatal, cardiac complications among patients being treated with checkpoint inhibitors. “This is a new complication of potentially life-saving drugs,” Javid J. Moslehi, MD, Director of Cardio-oncology at Vanderbilt School of Medicine, Nashville, was quoted in The New York Times.3 “We’re working to develop treatments for it. Our job is not to say the drugs are bad, but to say, ‘How can we deal with it?’”
“It is important to understand mechanistically why there are cardiac issues with some of these drugs,” Dr. Moslehi explained in an interview with The ASCO Post. Dr. Moslehi is not only a clinical cardiologist, but he also leads a basic and translational cardio-oncology research program, focused on intersections between cancer and cancer treatment and the cardiovascular system.
“With respect to these immune checkpoint inhibitor-associated myocarditis,” he continued, “it is important to understand why T cells are infiltrating into the heart itself. Given the novelty of these cases, we are developing a collaborative effort across multiple institutions to try to better understand mechanisms of this new disease entity and to identify patients who may be at risk.”
Quick Clinical Observation
In an attempt to understand how checkpoint inhibitors impact the heart, Dr. Moslehi offered a quick clinical observation: “As a clinical cardiologist, you think of what other scenarios one sees such cases; one example is T-cell–mediated rejection after cardiac transplant,” Dr. Moslehi added. This may offer the potential to treat this complication with anti–T-cell–directed therapy, used in cardiac rejection.
Another approach, explained in The New England Journal of Medicine report on the cases of two patients who developed fatal myocarditis after treatment with ipilimumab (Yervoy) and nivolumab (Opdivo),1 involves “understanding the specific T cells are actually attacking the heart,” according to Dr. Moslehi, who is a co–senior author of the study, along with Dr. Jeff Sosman, Professor of Medicine at Northwestern and a melanoma expert.
“One curious finding we have is that the same T-cell clones that exist in the heart and skeletal muscle are present in the tumor as well, which could suggest cross-reactivity. Maybe the tumor is expressing genes that are cardiac specific,” explained Dr. Moslehi. “Our preliminary data point to this,’’ he added. “If there is a specific genetic signature from a tumor, that can lead to this complication, we may know who is at risk by understanding the genetics of the tumor.”
Rare ‘Class Effect’
“Our review of a large safety database suggests that myocarditis is more frequent and severe with the combination of ipilimumab and nivolumab than with nivolumab monotherapy, but the condition remains rare with both regimens, occurring in less than 1% of patients,” Dr. Moslehi and coauthors noted in The New England Journal of Medicine manuscript.2
Ipilimumab and nivolumab are both Bristol-Myers Squibb drugs, and the firm’s corporate safety databases were used to assess the frequency of myocarditis and myositis in a larger population. “Among 20,594 patients, 18 drug-related severe adverse events of myocarditis were reported (0.09%),” the authors wrote. “Patients who received combination therapy with both drugs appeared to have more frequent and severe myocarditis than those who received nivolumab alone (0.27% vs 0.06%; P < .001; 5 fatal events vs 1 fatal event).”
Dr. Moslehi emphasized that the cardiac complications are probably “a class effect” of checkpoint inhibitors, as other cases have been reported with drugs from other companies. Bristol-Myers Squibb agreed to look at their internal database, and other companies should perform similar internal safety analysis, according to Dr. Moslehi.
No Early Factors Identified
Although only a small percentage of patients receiving checkpoint inhibitors develop heart problems, currently there is no way to identify who these patients might be. “There may be cardiac-specific risk factors,” Dr. Moslehi indicated. “For example, does the patient have significant heart disease to begin with? Are there cardiac risk factors? These are the types of data we need to identify who is at risk.” The researchers have also looked at tumor-specific risk factors and the potential for autoimmune disease, but they have no data to indicate given the small number of patients, and results have not been conclusive.
“It is important to emphasize how revolutionary these drugs have been, at least in my lifetime,” Dr. Moslehi said. “I don’t think we should change the potential for cure and the treatment options for these patients. We need more data to determine who is at risk.”
“Clinicians should be vigilant for immune-mediated myocarditis, particularly because of its early onset, nonspecific symptomatology, and fulminant progression,” the case report authors advised. “There are no known data regarding what monitoring strategy may be of value; in our practice, we are performing baseline [electrocardiography] and weekly testing of troponin levels during weeks 1 to 3 for patients receiving combination immunotherapy. “
Troponin “is a very sensitive biomarker for cardiac damage,” Dr. Moslehi explained, and could be used as an initial screening tool for patients receiving combination checkpoint inhibitors. If troponin levels are elevated, cardiac magnetic resonance imaging or echocardiography can be done to assess for heart damage and help decide whether treatment should be stopped. The monitoring process in still evolving, Dr. Moslehi stressed.
Expansion of Cardio-oncology Programs
As Director of Cardio-oncology at Vanderbilt School of Medicine and a founder of the cardio-oncology program at Brigham and Women’s Hospital/Dana-Farber Cancer Institute in Boston, Dr. Moslehi receives several e-mails a week from people interested in starting such programs. With more people surviving cancer and many of the treatments—such as anthracyclines, radiation for breast cancer and lymphomas, trastuzumab (Herceptin) for breast cancer, and androgen-deprivation therapy for prostate cancer—having known cardiac complications, “cardiologists have to know what the drugs are, how they are used in onocolgy, and what the complications are,” Dr. Moslehi stated. Cardio-oncology programs address “cardiac complexities when the patients are getting treatment,” he added, as well as long-term effects among cancer survivors.
“Cardio-oncology has evolved in the past decade because of the explosion of cancer treatments and related cardiovascular toxicity. However, the intersection between cancer and cardiovascular disease extends beyond toxicology,” Dr. Moslehi wrote in a review article in The New England Jouranl of Medicine.2 Tumors themselves may adversely affect the cardiovascular and metabolic systems or may arise from cardiovascular tissue. In addition, emerging data suggest that common genetic and traditional risk factors may predispose patients to both cancer and cardiovascular and metabolic diseases.”
Among the established risk factors for cardiovascular disease that may also predispose patients to some cancers are obesity and hyperlipidemia. “This suggests that treating high cholesterol and exercising may not only help with the heart, but also may decrease the risk of cancer and cancer recurrence,” Dr. Moslehi said. “If this proves to be true, this concept would have enormous public health implications and would directly affect the care of patients with cancer and subsequent survivors. Cancer survivors, who today number nearly 15 million in the United States alone, face many challenges, including the risk of cancer recurrence and cardiovascular perils during survivorship.”2 He added: “We have known for many years that obesity is a cardiovascular risk factor. There is a growing appreciation that obesity may also be a cancer risk factor. So what if we had a way of addressing obesity, and both cancer and cardiovascular disease risks would decrease? That could be a game changer in terms of public health.” ■
Disclosure: Dr. Moslehi has been a consultant or served on an advisory board for Novartis, Pfizer, Bristol-Myers Squibb, Takeda/Millennium, Ariad, Acceleron, Vertex, Incyte, Rgenix, Acceleron, Verastem, Pharmacyclics, StemCentRx, and Heat Biologics.
3. Grady D: Lifesaving cancer drugs may in rare cases threaten the heart. The New York Times, November 2, 2016. Available at http://www.nytimes.com/2016/11/03/health/cancer-drugs-heart-risks.html?_r=0. Accessed November 28, 2016.
Reports of rare, but in some cases fatal, cardiac complications when the checkpoint inhibitors ipilimumab (Yervoy) and nivolumab (Opdivo) are used in combination should be taken seriously but should not scare patients away from potentially life-saving drugs, according to Javid J. Moslehi, MD. Dr....